May 2006, Volume 36 Number 5 , p 22 - 22
HEPARIN, an anticoagulant commonly prescribed to prevent deep vein thrombosis (DVT) and other thrombotic complications, is also widely used to maintain patency of central vascular access devices (CVADs). Because patients exposed to heparin can develop antibodies to it, they're at risk for heparin-induced thrombocytopenia (HIT), a potentially fatal complication.
Currently, HIT related to CVAD maintenance is rare. But as CVAD use continues to increase—between 5 and 7 million are placed in the United States annually—so does the risk of HIT. In this article, I'll review HIT and describe ways to reduce your patient's risk.
The first sign of HIT is a significant drop in platelet count, generally 50% or more, that can't be attributed to another cause and that occurs within 4 to 14 days after the start of heparin therapy. (Remember that patients with CVADs can experience thrombocytopenia for ...